Oregon, 2004

Flash Flood and Hail in Oregon, June 30, 2004

June 30, 2004 · NWS BOI · 2 events in 1 county or zone

See narrative for Idaho on 6/29/04.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

See narrative for Idaho on 6/29/04.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 30, 12:45 PM PST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 30, 12:45 PM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
245 PM MDT WED JUN 30 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY...MOIST AND UNSTABLE THROUGH
THE SHORT TERM WITH UPPER FLOW CHANGING FROM MAINLY SOUTH TONIGHT TO
MORE WEST FOR SATURDAY.  TODAY LOOKS TO BE THE WARMEST FOR THE NEXT
7-10 DAYS AS WELL.  UPPER DISTURBANCE OVER NV IS ALREADY HELPING TO
KICK OFF OWYHEE MOUNTAIN AREA THUNDERSTORMS AS OF 2 PM WHILE
STRONGEST INSTABILITY /1500 JKG-1/ OVER BLUE MTS SEEMS TO REMAIN
CAPPED PER RUC NEG BOUY ENERGY AROUND 100 JKG-1...BUT HARNEY SHOULD
BREAK OUT BY 4 WITH BKE SHORTLY AFTER AND ANY THUNDERSTORMS THERE
ARE EXPECTED TO BE RATHER WELL ORGANIZED AS THEIR SHEAR /30KTS/ AND
CAPE SUGGESTS.  SIMILAR WITH SLIGHTLY COOLER SOUNDINGS NEXT TWO
DAYS...MAIN DIFFERENCE IS NOCTURNAL TS EXPECTED TONIGHT WITH NEVADA
WAVE AND THEN THE AXIS OF SCATTERED /OR HIGH CHANCE OF/
AFTERNOON-EVENING THUNDERSTORMS IS EXPECTED TO BE ORIENTED MORE
NE-SW ACROSS CWFA THURSDAY THEN ENE-WSW OVER SRN ZONES ON FRIDAY
AFTERNOON.  STILL ISOLD TO SCT TS EACH AFTERNOON IN THE SHORT TERM.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...UPPER LEVEL LOW
PRESSURE TROUGH TO MOVE OVER THE REGION ON SUNDAY WITH BEST DYNAMICS
AND CHANCE POPS FOCUSED ACROSS THE NORTH.  ASSOCIATED SURFACE COLD
FRONT EARLY TO MID DAY SUNDAY WITH TEMPERATURES COOLING TO NEAR
NORMAL TO SLIGHTLY BELOW BEHIND THE FRONT THROUGH THE REMAINDER OF
THE EXTENDED PERIOD.  LOW CONFIDENCE IN THE TUESDAY THROUGH
WEDNESDAY TIME-FRAME AS THE MODELS DIVERGE SIGNIFICANTLY WITH
PROPOSED SOLUTIONS.  THE OPERATIONAL GFS AND GFS ENSEMBLES AGREE TO
LINGER THE UPPER TROUGH OVER THE REGION...WHILE THE ECMWF AND
CANADIAN MODELS SUGGEST A MORE PROGRESSIVE SOLUTION OF REBUILDING A
RIDGE AHEAD OF THE NEXT WAVE.  IN THE FACE OF UNCERTAINTY...MADE
ONLY MINOR ADJUSTMENTS TO THE CURRENT FORECAST IN KEEPING A WEAKLY
PROGRESSIVE SOLUTION AND ONLY LINGERING POPS IN THE BOISE AND WEST
CENTRAL MOUNTAINS TUESDAY AND WEDNESDAY.
&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...FLOOD WATCH FOR FLASH FLOODING FROM 3 PM PDT UNTIL 11 PM PDT IN
     BAKER COUNTY AND EXTREME NORTHERN HARNEY COUNTY ORZ061>062.
&&

SHORT TERM...VM
LONG TERM....DG
Hazardous weather outlook, Jun 30, 4:03 AM PST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
603 AM MDT WED JUN 30 2004

IDZ012-014>016-028>030-ORZ064-011200-
CAMAS PRAIRIE-LOWER TREASURE VALLEY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-
603 AM MDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

IDZ011-013-ORZ061>063-011200-
BAKER COUNTY-BOISE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
WEST CENTRAL MOUNTAINS-
603 AM MDT (503 AM PDT) WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AND OR FLASH
FLOODING...SOME THUNDERSTORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AND OR FLASH
FLOODING THURSDAY...SOME THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PEOCEDURES.

In the hours before

Local storm report, Jun 30, 12:01 PM PST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BOISE ID
201 PM MDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     18 NNE ANDREWS          42.71N 118.51W
06/29/2004  44 MPH           HARNEY             OR   MESONET

            LITTLE MCCOY CREEK RAWS 5080 FEET

0907 PM     TSTM WND GST     16 W FIELDS             42.26N 118.98W
06/29/2004  46 MPH           HARNEY             OR   MESONET

            BASQUE HILLS RAWS 5079 FEET

0812 PM     TSTM WND GST     2 NNW FRUITVALE         44.82N 116.42W
06/29/2004  43 MPH           ADAMS              ID   MESONET

            WEISER RIVER RAWS 3770 FEET

0810 PM     TSTM WND GST     18 SE ROME              42.63N 117.39W
06/29/2004  52 MPH           MALHEUR            OR   MESONET

            GRASSY MOUNTAIN RAWS 4560 FEET

0708 PM     TSTM WND GST     2 WNW CUPRUM            45.08N 116.70W
06/29/2004  61 MPH           ADAMS              ID   MESONET

            SNAKE RIVER RAWS 4100 FEET ALSO GUST 63 MPH IN THE HOUR
            ENDING AT 2008 MDT.

0650 PM     HAIL             5 SSE CASCADE           44.45N 116.00W
06/29/2004  0.75 INCH        VALLEY             ID   TRAINED SPOTTER

0600 PM     TSTM WND GST     4 SW ONTARIO            43.98N 117.03W
06/29/2004  44 MPH           MALHEUR            OR   MESONET

            MALHEUR EXPERIMENT STATION

0555 PM     TSTM WND GST     11 W HALFWAY            44.88N 117.34W
06/29/2004  47 MPH           BAKER              OR   MESONET

            SPARTA BUTTE RAWS 4278 FEET

0544 PM     TSTM WND GST     1 NE PARMA              43.80N 116.93W
06/29/2004  41 MPH           CANYON             ID   MESONET

            PARMA EXTENSION SITE

0537 PM     FLASH FLOOD      10 W RICHLAND           44.77N 117.37W
06/29/2004                   BAKER              OR   LAW ENFORCEMENT

            MUD SLIDE ON HIGHWAY 86 WEST OF RICHLAND.

0531 PM     TSTM WND GST     12 E BOISE              43.61N 116.23W
06/29/2004  51 MPH           ADA                ID   MESONET

            LUCKY PEAK RAWS 3170 FEET

0530 PM     TSTM WND DMG     12 NE HALFWAY           45.00N 116.94W
06/29/2004                   BAKER              OR   LAW ENFORCEMENT

            TREES UPROOTED AND POWER LINES DOWN

0530 PM     TSTM WND DMG     2 S BOISE               43.58N 116.23W
06/29/2004                   ADA                ID   NWS EMPLOYEE

             TREES DOWN AT VISTA AND LEMHI.

0520 PM     FLASH FLOOD      BOISE                   43.61N 116.23W
06/29/2004                   ADA                ID   PUBLIC

            FLOODING IN BASEMENT OF IDAHO STATE CAPITAL BUILDING.

0519 PM     TSTM WND DMG     BOISE                   43.61N 116.23W
06/29/2004                   ADA                ID   UTILITY COMPANY

            APPROXIMATELY 8500 WITHOUT POWER IN THE KUNA-BOISE
            AREA...INITIALLY LOST POWER 519-528 PM.

0516 PM     TSTM WND GST     2 WSW ONTARIO           44.01N 117.01W
06/29/2004  40 MPH           MALHEUR            OR   OFFICIAL NWS OBS

            ONTARIO AIRPORT

0515 PM     FLASH FLOOD      15 SW HOMEDALE          43.62N 116.94W
06/29/2004                   OWYHEE             ID   OTHER FEDERAL

            LESLIE GULCH ROAD WASHOUT

0515 PM     TSTM WND GST     7 NW MELBA              43.37N 116.53W
06/29/2004  42 MPH           CANYON             ID   MESONET

            NAMPA AGRIMET 2634 FEET

0515 PM     HAIL             3 NE BOISE              43.64N 116.19W
06/29/2004  0.75 INCH        ADA                ID   TRAINED SPOTTER

0511 PM     TSTM WND GST     7 NNW MELBA             43.91N 116.20W
06/29/2004  51 MPH           CANYON             ID   TRAINED SPOTTER

            THUNDERSTORM GUST FRONT WINDS WITH BLOWING DUST AND
            VISIBILITY 1/4 MILE OR LESS.

0508 PM     TSTM WND GST     6 S NAMPA               43.49N 116.56W
06/29/2004  58 MPH           CANYON             ID   PUBLIC

0500 PM     HEAVY RAIN       2 NE BOISE              43.63N 116.20W
06/29/2004  1.29 INCH        ADA                ID   MESONET

            BOISE FEDERAL BLDG 1.26 INCHES IN 45 MINUTES

0457 PM     TSTM WND GST     11 ENE DIAMOND          43.10N 118.50W
06/29/2004  52 MPH           HARNEY             OR   MESONET

            RIDDLE MOUNTAIN RAWS 6352 FEET

0439 PM     TSTM WND GST     14 SW ADRIAN            43.58N 117.23W
06/29/2004  63 MPH           MALHEUR            OR   MESONET

            OWYHEE RIDGE RAWS

0420 PM     HAIL             BAKER                   44.77N 117.83W
06/29/2004  0.75 INCH        BAKER              OR   TRAINED SPOTTER

0400 PM     HEAVY RAIN       2 ENE BOISE             43.62N 116.19W
06/29/2004  1.23 INCH        ADA                ID   MESONET

            BOISE USBR 1.02 INCHES IN 1 HR

0357 PM     HAIL             N HOLLISTER             42.35N 114.59W
06/29/2004  1.00 INCH        TWIN FALLS         ID   DEPT OF HIGHWAYS

&&

03
Local storm report, Jun 30, 3:39 PM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
539 PM MDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      6 NNW UNITY             44.53N 118.22W
06/29/2004                   BAKER              OR   TRAINED SPOTTER

            MUD SLIDE ACROSS U.S HIGHWAY 26 NORTH OF UNITY.

&&

The radar

The Boise radar (KCBX), 126 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Malheur

When
June 30, 5:35 PM PST to 5:45 PM PST
Where
Malheur County, 4 mi SSE of Westfall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.933, -117.683

Flash Flood, Malheur

When
June 30, 5:45 PM PST to 6:30 PM PST
Where
Malheur County, 1 mi N of Harper
Reported by
TRAINED SPOTTER
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

Between Harper and Wesfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410229, 5410228.